Alert archive / Colorado / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 33, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at May 27, 2018, 3:02 PM MDT for Crowley County, Kiowa County, Colorado. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 27, 2018, 3:02 PM MDT (21:02 UTC)
- Expired
- May 27, 2018, 3:30 PM MDT
- In force
- 28 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Crowley County, CO, Kiowa County, CO
The radar
The Pueblo radar (KPUX), 61 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 27, 1:13 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 9.0 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4365 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
280
WUUS55 KPUB 272102
SVRPUB
COC025-061-272130-
/O.NEW.KPUB.SV.W.0033.180527T2102Z-180527T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
302 PM MDT SUN MAY 27 2018
The National Weather Service in Pueblo has issued a
* Severe Thunderstorm Warning for...
West central Kiowa County in southeastern Colorado...
Northeastern Crowley County in southeastern Colorado...
* Until 330 PM MDT
* At 302 PM MDT, a severe thunderstorm was located near Wild Horse
Point, or 35 miles north of La Junta, moving north at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
west central Kiowa and northeastern Crowley Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3839 10342 3841 10358 3852 10358 3852 10351
3853 10350 3852 10336
TIME...MOT...LOC 2102Z 190DEG 34KT 3849 10349
HAIL...1.00IN
WIND...60MPH
$$
284 follow-up statements
565
WWUS55 KPUB 272111
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
311 PM MDT SUN MAY 27 2018
COC025-061-272130-
/O.CON.KPUB.SV.W.0033.000000T0000Z-180527T2130Z/
Kiowa CO-Crowley CO-
311 PM MDT SUN MAY 27 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT
FOR WEST CENTRAL KIOWA AND NORTHEASTERN CROWLEY COUNTIES...
At 310 PM MDT, a severe thunderstorm was located 8 miles south of
Wild Horse Point, or 32 miles north of La Junta, moving northeast at
45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of west
central Kiowa and northeastern Crowley Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3839 10342 3841 10358 3852 10358 3852 10351
3853 10350 3852 10336
TIME...MOT...LOC 2110Z 223DEG 37KT 3845 10346
HAIL...1.00IN
WIND...60MPH
$$
28408
WWUS55 KPUB 272116
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
316 PM MDT SUN MAY 27 2018
COC025-061-272130-
/O.CON.KPUB.SV.W.0033.000000T0000Z-180527T2130Z/
Kiowa CO-Crowley CO-
316 PM MDT SUN MAY 27 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT
FOR WEST CENTRAL KIOWA AND NORTHEASTERN CROWLEY COUNTIES...
At 316 PM MDT, a severe thunderstorm was located near Wild Horse
Point, or 35 miles north of La Junta, moving north at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of west
central Kiowa and northeastern Crowley Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3839 10342 3841 10358 3852 10358 3852 10351
3853 10350 3852 10336
TIME...MOT...LOC 2116Z 193DEG 28KT 3849 10347
HAIL...1.00IN
WIND...60MPH
$$
28440
WWUS55 KPUB 272121
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
321 PM MDT SUN MAY 27 2018
COC025-061-272130-
/O.CON.KPUB.SV.W.0033.000000T0000Z-180527T2130Z/
Kiowa CO-Crowley CO-
321 PM MDT SUN MAY 27 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT
FOR WEST CENTRAL KIOWA AND NORTHEASTERN CROWLEY COUNTIES...
At 321 PM MDT, a severe thunderstorm was located south of Wild Horse
Point, or 35 miles north of La Junta, moving north at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of west
central Kiowa and northeastern Crowley Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3841 10358 3852 10358 3852 10351 3853 10350
3852 10336 3839 10346
TIME...MOT...LOC 2121Z 188DEG 25KT 3849 10349
HAIL...1.00IN
WIND...60MPH
$$
28331
WWUS55 KPUB 272131
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
331 PM MDT SUN MAY 27 2018
COC025-061-272141-
/O.EXP.KPUB.SV.W.0033.000000T0000Z-180527T2130Z/
Kiowa CO-Crowley CO-
331 PM MDT SUN MAY 27 2018
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL KIOWA AND
NORTHEASTERN CROWLEY COUNTIES HAS EXPIRED...
The storm which prompted the warning has moved out of the area.
Therefore the warning has been allowed to expire.
A severe thunderstorm watch remains in effect until 800 PM MDT for
southeastern Colorado.
LAT...LON 3841 10358 3852 10358 3852 10351 3853 10350
3852 10336 3839 10346
TIME...MOT...LOC 2131Z 190DEG 34KT 3856 10348
$$
28What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 2:49 PM MDT, 13 minutes earlier.
Area forecast discussion, May 27, 2:49 PM MDT, 13 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 249 PM MDT Sun May 27 2018 .SHORT TERM...(This evening through Monday) Issued at 247 PM MDT Sun May 27 2018 Currently, analysis of GOES-16 water vapor imagery reveals a shortwave advancing across southern Colorado as it rotates around the east side of a broad upper low situated over the Great Basin. This wave is helping to initiate elevated weak showers and thunderstorms over parts of the eastern Colorado plains, including over Pueblo and El paso Counties. Surface obs show gusty southwesterly winds and dry air mixing to the surface west of the I- 25 corridor, within the Red Flag Warning area, with southeasterly flow maintaining elevated levels of moisture further east. SPC mesoscale analysis indicates plenty of uncapped instability - MLCAPE ~2000 j/kg - across the far eastern plains, with weaker instability further west. With relatively weak/moderate flow aloft, deep layer shear is on the low side: EBSHEAR 30-35 knots across the plains. Given these factors, strong to severe thunderstorm are developing along a tightening dry line over the far eastern plains. Thunderstorms will be outflow dominant/multicellular given deep vertical mixing and steep ll lapse rates, leading to mainly a strong wind and damaging hail threat. Recent radar and satellite imagery show storms developing right along the CO/KS border and quickly moving east, so coverage in our area may be limited/brief. The Red Flag Warning remains in effect until 9 PM this evening, and a Severe Thunderstorm Watch is in effect for the far eastern CO plains until 8 PM. Tonight...Lingering thunderstorms across the eastern plains will accelerate east off the dryline into Kansas early in the period. An isolated elevated shower or weak thunderstorm is possible across the plains through much of the evening under the influence of persistent upper level forcing and potential colliding outflow boundaries. Winds across the plains will weaken after dark, and temperatures will only drop to the mid 50s to low 60s across the plains, and mid 30s in the San Luis Valley. A weak cool front will drift south down the plains late, but will have little impact other than causing brief gusty winds and shifting them to out of the north, mainly over portions of El Paso and Pueblo Counties. Monday...Similar set up to that of Sunday as the upper low remains over the Great Basin, but begins to slowly shift east into Colorado. Intense daytime heating, deep vertical mixing, and a deepening lee surface trough will lead to another day of gusty winds and low relative humidity across portions of the forecast area. Critical fire weather conditions are most likely to develop over the eastern mountains and slopes, San Luis Valley, and southern I-25 corridor, where a Red Flag Warning is in effect Fuels east of I-25 are still considered not critical. A dry line will once again tighten near the Colorado/Kansas border, along/east of which near 60 dew points and MLCAPE over 2000 j/kg will develop. Although deep layer shear will again be on the low side, isolated to scattered strong to severe multicellular thunderstorms will again be possible along the dryline, with large hail and damaging winds the main threats. Showers and weaker thunderstorm chances will also develop during the afternoon over the Continental Divide, northern El Paso County, and Teller County under the strong upper level forcing. High temperatures will range from the upper 80s to low 90s across the plains, around 80 in Colorado Springs, and mid 70s in the San Luis Valley. .LONG TERM...(Monday night through Sunday) Issued at 247 PM MDT Sun May 27 2018 An upper level trof will be swinging thu CO Mon night and Tue. At this time it looks like the dryline Mon evening may end up in KS, limiting the threat for severe wx over the far sern plains in the evening. However, if the dryline remains over far ern CO we could end up with a couple severe storms Mon evening. Otherwise, the rest of the forecast area looks mostly dry except for the central mtns and the Pikes Peak region which could see some thunderstorms chances thru 8 or 9 PM in the wake of a front. Late Mon night, low level mstr is expected to back into the eastern plains, with the potential for low clouds and light precip. On Tue, as the upper trof moves east acrs the area, it is expected to help kick off some showers/tstms acrs the eastern mtns and plains. There could again be a couple severe storms over the ern plains depending on the speed of the upper trof. Temps on Tue will again be above average. On Wed a weak disturbance will be moving acrs the area, with some isold to scattered showers/tstms mainly in the afternoon and evening hours. Thu and upper ridge will be over the area, while an upper trof move over the west coast. The weather looks dry and hot Thu with maybe some fire weather concerns over the southern mtns and srn I-25 corridor. Fri, that upper trof is expected to move into the Great Basin by midday, and then a piece of it moves acrs nrn CO in the evening, while another piece of it goes south into srn CA. At this time it looks like southeast and south central CO will be dry, windy and hot on Fri, which will likely lead to critical fire weather conditions. Sat, as the northern disturbance move east into NE and SD, it sends a front into southern CO early in the day, with low level winds becoming easterly for the afternoon. The GFS has the disturbance over srn CA moving northeastward thru the day and move over CO in the afternoon, probably kicking off some shower/tstm in the afternoon and evening hours. On the other hand, the ECMWF doesn't show a disturbance over srn CA that then moves over CO. Thus the ECMWF keeps that area dry on Sat. Either way, the fire danger looks lower, as far as weather conditions go. There's a lot of uncertainty for Sun. It looks like an upper level ridge will be centered south of CO. The GFS has good mstr over eastern CO, with upslope flow on Sun and a lot of precip developing in the late afternoon and evening mainly from the I-25 corridor and over the eastern mtns, while the ECMWF is basically dry. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 247 PM MDT Sun May 27 2018 At all three TAF sites (KALS, KCOS, KPUB), winds of 15 to 20 knots are gusting to 30 knots from the south this afternoon and will persist through early evening. Thunderstorms for the rest of this evening should stay to the east of the TAF sites. Winds will weaken out of the south/southwest after dark. A cold front will advance through KCOS then KPUB around midnight, shifting winds to out of the north and making them gusty for a few hours. Winds will remain out of the north into the morning, and become southerly during the afternoon. MVFR stratus are possible at KCOS and KPUB during the early morning hours, but northerly flow behind the cold front should mitigate coverage. && .PUB WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 9 PM MDT this evening for COZ220>230. Red Flag Warning from noon to 9 PM MDT Monday for COZ224-225-229- 230. && SHORT TERM...LINE LONG TERM...28 AVIATION...LINE
Hazardous weather outlook, May 27, 11:16 AM MDT, 3 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1116 AM MDT Sun May 27 2018 COZ058>089-093>099-281730- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1116 AM MDT Sun May 27 2018 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Critical fire weather conditions will spread across much of southern Colorado this afternoon and evening, extending from the I-25 corridor westward to the Continental Divide. Gusty winds, low humidity values and dry fuels will lead to conditions favorable for rapid rates of fire growth and spread. Across the southeast plains, isolated severe thunderstorms will be possible this afternoon and evening, mainly east of a line from La Junta to Kim, with the highest risk across Kiowa and Prowers counties. Hail up to 1.5 inches in diameter and wind gusts to around 60 mph will be the primary storm threats. Dangerous cloud to ground lightning and locally heavy rainfall will also be possible with any storms today. An isolated, weaker thunderstorm with hail to dime size, brief gusty winds, and lightning is also possible across far eastern El Paso County this afternoon. .DAYS TWO THROUGH SEVEN...Monday through Saturday The fire danger will be high over the southern parts of the area on Monday. After a brief reprieve Tuesday and Wednesday, the fire danger will escalate again Thursday through Saturday. A dryline will be in the vicinity of the Kansas border on Monday. Depending on its exact location, severe storms may develop across the far southeast Colorado plains along the dryline. Severe thunderstorms will once again be possible across the plains on Tuesday afternoon. Scattered snow showers will be possible along the Continental Divide Monday afternoon and evening as an upper level low pressure system moves through northern Colorado. Local snow accumulations up to an inch will be possible above 10,000 feet, particularly north of Monarch Pass. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible this afternoon and evening across the southeast plains, mainly east of a line from eastern El Paso County to Kim. LINE/LINE
In the hours before
Special weather statement, May 27, 1:29 PM MDT, 1 hour 33 minutes before
Special Weather Statement National Weather Service Pueblo CO 129 PM MDT SUN MAY 27 2018 COZ089-093-271945- Crowley County CO-La Junta Vicinity/Otero County CO- 129 PM MDT SUN MAY 27 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OTERO AND SOUTHWESTERN CROWLEY COUNTIES UNTIL 145 PM MDT... At 128 PM MDT, Doppler radar was tracking a strong thunderstorm near Manzanola, or 17 miles west of La Junta, moving north at 30 mph. Pea size to half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Ordway, Manzanola, Olney Springs and Crowley. LAT...LON 3793 10376 3794 10399 3825 10402 3823 10368 TIME...MOT...LOC 1928Z 183DEG 24KT 3801 10387 28
Special weather statement, May 27, 2:18 PM MDT, 44 minutes before
Special Weather Statement
National Weather Service Pueblo CO
218 PM MDT SUN MAY 27 2018
COZ089-095-272045-
Crowley County CO-Western Kiowa County CO-
218 PM MDT SUN MAY 27 2018
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL KIOWA AND
NORTHEASTERN CROWLEY COUNTIES UNTIL 245 PM MDT...
At 218 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Sugar City, or 26 miles north of La Junta, moving
northeast at 25 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of west central Kiowa
and northeastern Crowley Counties.
LAT...LON 3824 10363 3831 10384 3852 10376 3852 10351
3853 10350 3852 10341
TIME...MOT...LOC 2018Z 204DEG 21KT 3835 10370
28Special weather statement, May 27, 2:32 PM MDT, 30 minutes before
Special Weather Statement National Weather Service Pueblo CO 232 PM MDT SUN MAY 27 2018 COZ084-085-272100- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft CO- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft CO- 232 PM MDT SUN MAY 27 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL EL PASO COUNTY UNTIL 300 PM MDT... At 232 PM MDT, Doppler radar was tracking a strong thunderstorm near Black Forest, or 10 miles northeast of Colorado Springs, moving north at 25 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Northeastern Colorado Springs and Black Forest. LAT...LON 3890 10465 3891 10476 3913 10484 3913 10452 TIME...MOT...LOC 2032Z 183DEG 21KT 3896 10470 28
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 3:57 AM MDT | Fire Weather Watch | PUB | Alamosa, Conejos, Costilla, Custer, Huerfano, Las Animas and 3 more | 11 hr |
| May 27, 1:29 PM MDT | Special Weather Statement | PUB | Crowley | 16 min |
| May 27, 2:18 PM MDT | Special Weather Statement | PUB | Crowley | 27 min |
| May 27, 2:23 PM MDT | Severe Thunderstorm Warning | PUB | Crowley | 37 min |
| May 27, 2:32 PM MDT | Special Weather Statement | PUB | El Paso | 28 min |
| May 27, 3:01 PM MDT | Red Flag Warning | PUB | Alamosa, Conejos, Costilla, Custer, Huerfano, Las Animas and 3 more | 30 hr |
Nearby
Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.